The Kissing Disease

Acute Infectious Mononucleosis with Epstein-Barr Virus (EBV) – further opinion
Short Summary

Patient with clinical and laboratory picture compatible with acute infectious mononucleosis with Epstein-Barr Virus (EBV). Although he still feels weak, his condition is slowly improving. There is a gradual disappearance of the fever episodes and rash, in parallel with gradual normalization of the liver enzymes results, and disappearance of atypical lymphocytes. The reactivation of Herpes labialis can be explained by the stress involved in the EBV infection or the Cortisone treatment. The expert recommends to consult with a Rheumatologist, Re-evaluation of EBV IgM + IgG levels, abdominal ultrasound and tapering off and stopping treatment with cortico-steroids.

Patient's Questions

The patient asks for explanation about the clinical course and symptoms, the cortico-steroids treatment, and the expert's recommendations about further investigations and treatment.

Medical Background

Patient with clinical and laboratory picture compatible with acute infectious mononucleosis with Epstein-Barr Virus (EBV).

Expert's Opinion

Although the patient still feels weak, after reviewing the letter and the laboratory data trends, I agree with the treating physician and believe that his condition is slowly improving.

As expected in acute EBV infection, there is a gradual disappearance of the fever episodes and rash, in parallel with gradual normalization of the liver enzymes blood tests results. High inflammatory markers (ESR and C-reactive-protein) may be present in EBV, and were probably elevated from the beginning. The identification of the atypical lymphocytes and their disappearance is also a good sign.

Regarding the episodes of Herpes labialis, every stress may cause reactivation of Hepres labialis, EBV infection is not exceptional in this sense.

In our previous correspondence you mentioned that the patient had begun treatment with cortico-steroids (i.e. cortisone). Cortico-steroids are anti-inflammatory drugs which suppress the immune system. This treatment may artificially improve symptoms (i.e. rash and fevers), and may also explain the relatively elevated white blood cells (WBC). Cortisone treatment may also contribute to the Herpes labialis episodes (due to immune suppression).

To conclude, the clinical course is consistent with acute EBV infection and the trend in laboratory results support this assumption.

Recommendations:
o As the articular pain did not improve - consult with a Rheumatologist, as some arthritis diseases may be aggrevated by EBV infection

o Re-evaluate EBV IgM + IgG levels to validate that the infection moved from acute to the chronic phase

o I also recommend an abdominal ultrasound examination to assess the size of the liver and spleen (which may be enlarged in EBV infection), and to evaluate whether retroperitoneal lymphadenopathy (enlarged lymph nodes) exist.

o Consider tapering off and stopping treatment with cortico-steroids, as prolonged treatment may be harmful and may mask disease progression and immune response.

I understand and sympathize with the frustration due to the prolonged illness and physical exhaustion, and I hope that in a few weeks time things will look better.
 

""